Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 159, NWS Nashville, TN

August 17, 2024Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 17, 2024, 7:34 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2024, 7:34 PM CDT (00:34 UTC)
Expired
Aug 17, 2024, 8:00 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fentress County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2551 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2551 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:13 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 17, 7:13 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
713 PM CDT Sat Aug 17 2024

...New AVIATION...

.UPDATE...
Issued at 634 PM CDT Sat Aug 17 2024

As of 630pm, there were no storm in Middle Tennessee, but a storm
over far southern KY had sent a nice outflow boundary down toward
Dover and Lafayette. The afternoon has been very hot and very
sunny. Thanks to strong subsidence between storms to our east and
an approaching front to our northwest, the air has dried out
considerably this afternoon with dew points dipping to 60 at BNA
while the temperature surged to 99.

The low dew points have dropped cape values down below 1000 J/kg,
thus no storms and really no clouds. But, a band of much higher
dew points and cape values was upstream ahead of the cold front.
These greater moisture and instability values will slide into
Middle Tennessee over the next couple of hours, and as the front
approaches, scattered thunderstorms are expected to develop. HRRR
shows this and the NAMNest really blows it up along the front. A
few storms could still produce gusty winds and heavy downpours.
Unfortunately, the coverage will be lower than we previously
hoped, so many people wanting some rain will not get it, and it
looks quite dry through the coming week. The best chance this
evening will be across the Upper Cumberland.

The forecast data was recently updated to reflect the hot temps
and low dew points. Also, hourly pops were updated with lower
expected coverage.

&&

.SHORT TERM...
(Rest of today through Sunday)
Issued at 1033 AM CDT Sat Aug 17 2024

A weak upper trough has come through Middle Tennessee already
this morning, and there's another one positioned to our immediate
west that will come through later on. In addition, a rather
pronounced surface boundary will soon begin inching its way across
the mid state. Already, the instability needed for additional
convection is in place, and the dynamics will be there with the
surface and upper patterns being what they are. Most of Middle
Tennessee remains under a marginal risk of severe storms today &
tonight, with a portion of northeast Middle Tennessee under a
slight risk. So the next several hours may be somewhat busy
weatherwise, but the activity looks to diminish during the
overnight hours, with maybe some lingering cells over the
Cumberland Plateau early Sunday. Temperatures tomorrow will be
several degrees cooler than today owing the air mass change coming
with the fropa.

&&

.LONG TERM...
(Sunday Night through next Saturday)
Issued at 1033 AM CDT Sat Aug 17 2024

Rain chances after tomorrow will be virtually nonexistent. High
pressure will dominate our weather pattern next week, with
temperatures hovering below seasonal norms until maybe Friday.
Even looking out to 240 hrs., there is only high pressure. So once
this weekend's active weather system departs the region, we're
headed back into a dry pattern for the foreseeable future.

&&

.AVIATION...
(00Z TAFS)
Issued at 713 PM CDT Sat Aug 17 2024

VFR generally thru 18/24Z. CSV obs since 17/1853Z, AMD NOT SKED
removed. Convection moving thru SE/SC KY. Lightning activity
noted, but if SEWD progression continues, low confidence per more
stability across our area to mention prevailing shwrs/tstms,
mentioned only vcnty shwrs. Convection should dissipate by 18/04Z.
MVFR patchy fog formation possible all terminal sites
18/09Z-18/14Z. Shwrs/tstms possible SRB/CSV after 18/18Z, but low
confidence prevailing shwrs/tstms, mentioned only vcnty shwrs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  89  68  86 /  40  20   0   0
Clarksville    69  87  65  84 /  40  10   0   0
Crossville     64  80  61  77 /  50  50  10  10
Columbia       71  90  66  87 /  20  10   0   0
Cookeville     66  80  63  78 /  50  40  10  10
Jamestown      65  79  62  77 /  50  70  20  20
Lawrenceburg   70  89  66  86 /  20  10   0   0
Murfreesboro   70  89  67  86 /  40  20   0   0
Waverly        69  88  66  86 /  30  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Rose
LONG TERM....Rose
AVIATION.....JB Wright

In the hours before

Special weather statement, Aug 17, 6:53 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
653 PM CDT Sat Aug 17 2024

TNZ010-011-033-034-180045-
Fentress TN-Overton TN-Pickett TN-Clay TN-
653 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OVERTON...
PICKETT...NORTHEASTERN CLAY AND NORTHWESTERN FENTRESS COUNTIES
THROUGH 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Celina, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Byrdstown, Allardt, Wolf River Dock, Dale Hollow Lake,
Pall Mall, and Pickett State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 8479 3657 8476 3632 8481 3652 8547
      3662 8543 3663 8523
TIME...MOT...LOC 2353Z 287DEG 32KT 3661 8535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Barnwell
Special weather statement, Aug 17, 7:16 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
716 PM CDT Sat Aug 17 2024

TNZ008>010-029-031-180100-
Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-
716 PM CDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JACKSON...NORTHEASTERN
SUMNER...WESTERN CLAY...MACON AND NORTHEASTERN TROUSDALE COUNTIES
THROUGH 800 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 14 miles northwest of Lafayette, moving southeast at
45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lafayette, Westmoreland, Red Boiling Springs, Whitleyville, and
Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8572 3650 8545 3647 8547 3641 8585
      3643 8598 3642 8597 3639 8598 3638 8607
      3665 8650
TIME...MOT...LOC 0016Z 297DEG 41KT 3663 8624

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:16 PM CDTSpecial Weather StatementOHXMacon44 min
Aug 17, 7:44 PM CDTSpecial Weather StatementOHXFentress46 min
Aug 17, 7:58 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett32 min
Aug 17, 8:37 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale38 min
Aug 17, 8:43 PM CDTSpecial Weather StatementOHXSumner47 min
Aug 17, 8:57 PM CDTSpecial Weather StatementOHXCheatham, Robertson48 min
Aug 17, 9:20 PM CDTSpecial Weather StatementOHXMontgomery25 min
Aug 17, 9:31 PM CDTSpecial Weather StatementOHXFentress44 min
Aug 17, 9:33 PM CDTSpecial Weather StatementOHXSumner, Trousdale42 min
Aug 17, 9:40 PM CDTSpecial Weather StatementOHXCheatham, Montgomery, Robertson50 min
Aug 17, 9:49 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner26 min
Aug 17, 10:05 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 17, 10:22 PM CDTSpecial Weather StatementOHXDeKalb38 min
Aug 17, 10:31 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson29 min
Aug 17, 10:56 PM CDTSpecial Weather StatementOHXCannon, Rutherford34 min
Aug 17, 11:08 PM CDTSpecial Weather StatementOHXWilliamson37 min
Aug 17, 11:33 PM CDTSpecial Weather StatementOHXMaury, Williamson27 min
Aug 18, 12:01 AM CDTSpecial Weather StatementOHXMaury29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.